High Wind, Whiteside
- When
- December 12, 7:00 PM CST
- Where
- Whiteside forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $2,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An intense early winter storm brought high winds across Eastern Iowa and Northern Illinois. Two rounds of high winds occurred with this system. The first was during the late morning and afternoon hours which was associated with steep lapse rates and a strong pressure gradient. The second round occurred during the evening and was associated with a trop fold down to about 600 mb. Numerous wind gusts of 43 to 48 knots (50 to 55 mph) were reported with sustained winds of 22 to 35 knots ( 25 to 40 mph). The Monticello AWOS (KMXO) recorded a 49 knot (56 mph) wind gust from 1435 to 1449 CST. In Buchanan County Iowa, a mesonet recorded a gust of 52 knots (60 mph) at 1407 CST and a second gust associated with the trop fold of 55 knots (63 mph) at 1704 CST. At the Hoover National Historical Site near West Branch, IA, a tree was uprooted and damaged a building. Closer examination determined that the base of the tree was fully rotted. In Northern Johnson County, Iowa, a 14 by 14 foot highway sign was torn from its metal footing and tossed into the ditch. At Lock and Dam 13 near Fulton, Illinois, two measured gusts of 52 knots and 54 knots (60 and 62 mph respectively) were recorded at 1900 and 2000 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 12, 3:10 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CST SUN DEC 12 2004 .SYNOPSIS... WINDS OF 35 TO 50 MPH ARE COMMON ACROSS THE ENTIRE CWA THIS AFTERNOON...AS THE IMPRESSIVE STORM SYSTEM MOVES SOUTHEAST THROUGH THE NORTHERN GREAT LAKES. A FEW GUSTS HAVE REACHED WARNING CRITERIA IN EASTERN IOWA. TEMPERATURES ARE NOW FALLING IN NORTHERN SECTIONS...AND ARE EXPECTED TO CONTINUE TO FALL THE REST OF THE AFTERNOON ELSEWHERE. .SHORT TERM...(TONIGHT) THE MAIN QUESTION IS WHETHER TO CONTINUE THE HIGH WIND WARNING TONIGHT...OR REDUCE IT TO A WIND ADVISORY. AT THIS TIME...WE ARE LEANING TOWARD A WIND ADVISORY FOR THE ENTIRE CWA...AS WARNING CRITERIA IS NOT COMING IN YET...BUT...THIS CALL WILL BE MADE AT ISSUANCE TIME AN NO SOONER. WRAP AROUND CLOUDS WILL CONTINUE OVER THE CWA THROUGH MUCH OF THE NIGHT...BEFORE THINNING IN THE SOUTHWEST. WINDS WILL REMAIN COUPLED...KEEPING ADVISORY WINDS GOING THROUGH THE EARLY MORNING...THOUGH AFTER MIDNIGHT...IT WILL BE LESS CONTINUOUS THAN THIS EVENING. TRUE ARCTIC AIR IS NOW PLUNGING SOUTH THROUGH THE EASTERN DAKOTAS. THIS WILL ARRIVE THIS EVENING...AND PUSH TEMPS DOWN INTO THE 14-16 DEGREE RANGE NORTH TO LOW 20S SOUTH TONIGHT...AS 925MB TEMPS CRASH BELOW -10C. WIND CHILLS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO SEEM ON TRACK BETWEEN MIDNIGHT AND 10 AM MONDAY. ...ERVIN... (MONDAY THROUGH WEDNESDAY)... MAIN CONCERN WILL BE TEMP TRENDS WITH ARCTIC AIR MASS OVER REGION THROUGH TUESDAY...THE RETURN FLOW SETTING UP WEDNESDAY NIGHT. THERE IS SOME CONCERN FOR WINDS MEETING ADVISORY CRITERIA FOR AWHILE MONDAY MORNING WITH STRONG SURFACE PRESSURE GRADIENT STILL IN PLACE. HOWEVER...MODELS HOLD HIGH H8 RH OVER NE HALF OF CWA MONDAY MORNING. ANY CLOUD COVER WOULD LIMIT MIXING. WILL HOLD OFF ON EXTENDING THE ADVISORY AND LET LATER SHIFTS HAVE A LOOK AT IT. HAVE ALSO BACKED OFF ON MAX TEMPS A FEW DEGREES IN THE NE FOR MONDAY WITH CONCERNS THAT THERE MAY BE MORE CLOUDS THAN PREVIOUSLY EXPECTED. RIDGE STAYS TO OUR WEST MONDAY NIGHT...BUT CONTINUED LOW LEVEL CAA...EAST OF THE RIDGE SHOULD PUSH SFC TEMPS DOWN TO AROUND +10F NORTH AND LOWER TEENS S BY TUESDAY MORNING. WILL CONTINUE TO FAVOR COLDER GUIDANCE NUMBERS FOR MAX TEMPS TUESDAY WITH COLDEST LOW LEVEL TEMPS JUST TO OUR EAST THROUGH 18Z. RETURN FLOW SETS UP OVER REGION TUESDAY NIGHT AS THE SURFACE RIDGE MOVES EAST. WITH GRADIENT INCREASING OVERNIGHT...LOW TEMPS SHOULD BE REALIZED EARLY THEN TEMPS SHOULD STEADY OUT THE REST OF THE NIGHT. WEDNESDAY TEMPS SHOULD REBOUND WELL INTO THE 30S MOST AREAS. ...DLF... && .LONG TERM (THURSDAY THROUGH SUNDAY)... MODELS ARE IN GOOD AGREEMENT WITH ESTABLISHING UPPER TROF OVER THE EASTERN U.S. AND RIDGING ALONG THE WEST COAST OF CANADA...KEEPING US IN A NW FLOW REGIME FOR THE END OF THE WEEK. THERE CONSIDERABLE DIFFERENCES IN THE SMALL FEATURE MOVING THROUGH THE NW FLOW THAT CREATE SUBSTANTIAL DIFFERENCES IN THE TIMING OF THE REINFORCING SHOTS OF COLD AIR PROGGED TO MOVE THROUGH THE MISSISSIPPI VALLEY...ESPECIALLY OVER THE WEEKEND. THE ECMWF HAS BEEN CONSISTENT THE LAST FEW RUNS WITH THE TIMING OF THE COLD AIR...DECIDED TO LEAN IN THAT DIRECTION...TRENDING TEMPS COLDER THAN THE MEX NUMBERS FOR SATURDAY AND SUNDAY. ...DLF... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WIND ADVISORY UNTIL 6AM MONDAY MORNING. IL...WIND ADVISORY UNTIL 6AM MONDAY MORNING. MO...WIND ADVISORY UNTIL 6AM MONDAY MORNING. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CST SUN DEC 12 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CST SUN DEC 12 2004 ...VERY STRONG TO DANGEROUS WINDS EXPECTED TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT VERY WINDY CONDITIONS WITH POTENTIALLY DAMAGING WINDS. A STRONG COLD FRONT THIS MORNING WILL RESULT IN NORTHWEST WINDS INCREASING TO 30 TO 45 MPH WITH GUSTS AS HIGH AS 55 TO 60 MPH. THE STRONGEST WINDS ARE EXPECTED TO OCCUR FROM 1 PM UNTIL 9 PM. WINDS WILL SLOWLY DIMINISH AFTER MIDNIGHT. A HIGH WIND WARNING IS IN EFFECT TODAY AND TONIGHT FOR LOCATION ALONG AND MAINLY NORTH OF I-80 WHILE A WIND ADVISORY IS IN EFFECT FOR AREAS ALONG AND SOUTH OF I-80. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY A SIGNIFICANT CHANGE TO TEMPERATURES AT OR BELOW NORMAL IS EXPECTED FOR MOST OF THE WEEK. STRONG WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH CAN BE EXPECTED ON MONDAY. A STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA ON THURSDAY BRINGING MORE STRONG WINDS. ANOTHER STRONG ARCTIC FRONT IS FORECAST TO MOVE THROUGH THE AREA SATURDAY NIGHT INTO SUNDAY. THIS FRONT IS EXPECTED TO BRING ANOTHER ROUND OF STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO CALL IN ANY MEASURED WIND GUST OVER 50 MPH TODAY AND TONIGHT. NICHOLS/08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 PM CST SUN DEC 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM NON-TSTM WND GST WINTHROP 42.47N 91.73W
12/12/2004 60 MPH BUCHANAN IA MESONET
&&
CHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CST SUN DEC 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM NON-TSTM WND GST WINTHROP 42.47N 91.73W
12/12/2004 63 MPH BUCHANAN IA MESONET
0230 PM NON-TSTM WND GST EDGEWOOD 42.64N 91.40W
12/12/2004 53 MPH DELAWARE IA TRAINED SPOTTER
TIME ESTIMATED.
&&
CHSThe national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Lock and Dam 13 recorded 2 gusts during the evening. The first of 52 knots (60 mph) occurred around 1900 CST with the second of 54 knots (62 mph) at 2000 CST.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430357, 5430356, 5430358.